Idaho, 2013

Flash Flood in Idaho, September 13, 2013

September 13, 2013 · NWS PIH · 1 event in 1 county or zone

Rainfall amounts up to 1 inch in one hour caused debris flow in the Timber Gulch area and in the Greenhorn area near Hailey. The rains over the Beaver Creek fire burn scar contributed to the flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Rainfall amounts up to 1 inch in one hour caused debris flow in the Timber Gulch area and in the Greenhorn area near Hailey. The rains over the Beaver Creek fire burn scar contributed to the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 13, 12:50 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 13, 12:50 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
150 PM MDT FRI SEP 13 2013

.DISCUSSION...THE LATEST SATELLITE IMAGERY WAS SHOWING A
SUB-TROPICAL LOW POSITIONED OVER NRN UTAH WITH A VERY MOIST AIRMASS
IN PLACE OVER SRN IDAHO. THUNDERSTORM DEVELOPMENT HAS BEEN NOTED IN
AREAS WERE THERE HAVE BEEN BREAKS IN THE CLOUD COVER...NAMELY THE
CENTRAL MOUNTAINS. MODELS SUGGEST THAT WIDESPREAD SHOWERS WILL
DEVELOP ACROSS SE IDAHO THIS AFTERNOON AND CONTINUE INTO THE EARLY
EVENING HOURS BEFORE DIMINISHING. SOME OF THESE SHOWERS MAY PRODUCE
LOCALLY HEAVY RAIN POSING A FLASH FLOOD RISK ACROSS THE SRN
HIGHLANDS AND CNTRL MOUNTAINS...PARTICULARLY IN AREAS WHERE FIRES
HAVE OCCURRED IN THE LAST TWO YEARS. LITTLE CHANGE IS EXPECTED IN
THE OVERALL PATTERN THROUGH SATURDAY WITH ANOTHER ROUND OF
POTENTIALLY HEAVY RAINFALL ANTICIPATED SATURDAY AFTERNOON. BY
SUNDAY...THE SUB-TROPICAL LOW WEAKENS AND SHIFTS SE AS A PACIFIC
TROUGH LIFTS INTO THE NW COAST. THE INTERACTION BETWEEN THE INCOMING
TROUGH AND LINGERING MOISTURE SHOULD BE ENOUGH TO TRIGGER AFTERNOON
CONVECTION FAVORING THE MOUNTAINS. A DRIER SW FLOW IS EXPECTED TO
WORK INTO THE AREA MONDAY AHEAD OF A LARGER/DEEPER PACIFIC TROUGH
DEVELOPING OFF THE NW COAST. BY TUESDAY...THE FIRST IN A SERIES OF
PACIFIC WAVES IS EXPECTED TO EJECT FROM THE PARENT LOW PASSING
THROUGH CNTRL IDAHO SOMETIME TUESDAY NIGHT FOLLOWED BY A DRIER MORE
STABLE CONDITIONS WEDNESDAY THRU FRIDAY AS THE PAC LOW PREPARES TO
EJECT A SECOND WAVE SOMETIME FRIDAY NIGHT. FOR NOW...HAVE MAINTAINED
A FAIRLY STRONG MENTION OF PRECIPITATION THIS EVENING COUPLED WITH A
FLASH FLOOD WATCH...AND AGAIN SATURDAY AFTERNOON. IF MODELS CONTINUE
THE CURRENT TREND WE MAY NEED ANOTHER WATCH FOR SATURDAY AFTERNOON.
FOR MONDAY AND BEYOND...HAVE GENERALLY PARED DOWN PRECIPITATION
POTENTIAL EXCEPT FOR TUESDAY NIGHT. LOOKING AT THE STATISTICAL
GUIDANCE...TEMPERATURES UNDERGO A FAIRLY SIGNIFICANT DROP WEDNESDAY
AND BEYOND FALLING TO CLIMATOLOGICAL LEVELS FOR THIS TIME OF YEAR.
THUS HAVE ADJUSTED FORECAST TO MATCH THAT TREND GIVEN THE CHANGE
TOWARD A MORE PROGRESSIVE PATTERN LATE IN THE WEEK WITH STORMS
MOVING IN OFF THE PACIFIC. HUSTON
&&

.AVIATION...AN UPPER LEVEL LOW CURRENTLY CENTERED OVER NORTHERN UTAH
WILL BRING NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE
AREA THIS AFTERNOON INTO EARLY EVENING. LOOK FOR MOSTLY VFR
CONDITIONS EXCEPT DURING BRIEF PERIODS OF MODERATE TO HEAVY SHOWERS
ON STATION. LOOK FOR A REPEAT OF SHOWERS AND THUNDERSTORMS ON
SATURDAY PARTICULARLY IN THE AFTERNOON. WYATT
&&

.FIRE WEATHER...EXPECT NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS
ACROSS THE AREA THIS AFTERNOON INTO EARLY EVENING BECAUSE OF AN
UPPER LEVEL LOW CURRENTLY CENTERED OVER NORTHERN UTAH. POTENTIAL
FLASH FLOODING OVER BURN SCARS REMAINS A CONCERN. LOOK FOR A REPEAT
OF SHOWERS AND THUNDERSTORMS ON SATURDAY PARTICULARLY IN THE
AFTERNOON. EXPECT LINGERING SHOWERS AND THUNDERSTORMS SUNDAY
AFTERNOON AND TO AN LESSER EXTENT MONDAY AFTERNOON. THE NEXT TROUGH
WILL MOVE THROUGH ON TUESDAY EVENING BRINGING BREEZY TO MODERATE
WINDS AND WEAK PRECIPITATION CHANCES. LOOK FOR COOLER AND DRIER
CONDITIONS BY THE MIDDLE OF NEXT WEEK. WYATT
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 11 PM MDT THIS EVENING
IDZ018-021-022-023-024-025-031.
&&
Hazardous weather outlook, Sep 13, 3:03 AM MST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
403 AM MDT FRI SEP 13 2013

IDZ017>025-031-032-141300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
403 AM MDT FRI SEP 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THIS MORNING FOR PORTIONS OF
CENTRAL IDAHO...AND LATER THIS MORNING FOR A LARGE PORTION OF
EASTERN IDAHO. BOTH WATCH AREAS CONTINUE THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE FLASH FLOOD WATCHES ARE LIKELY FOR SATURDAY AND SATURDAY
NIGHT. THE HIGH MOISTURE CONTENT AIR WILL MOVE EASTWARD
SUNDAY...BUT THUNDERSTORMS ARE STILL POSSIBLE EACH AFTERNOON
THROUGH MONDAY. LOOK FOR EVEN DRIER CONDITIONS TUESDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

In the hours before

Special weather statement, Sep 13, 12:27 PM MST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
127 PM MDT FRI SEP 13 2013

IDZ017-021>024-132100-
CARIBOU ID-MINIDOKA ID-ONEIDA ID-BINGHAM ID-POWER ID-CASSIA
ID-BANNOCK ID-BLAINE ID-FRANKLIN ID-
127 PM MDT FRI SEP 13 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHWESTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
  BANNOCK COUNTY IN SOUTHEAST IDAHO
  POWER COUNTY IN SOUTHEAST IDAHO
  CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  ONEIDA COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 300 PM MDT

AT 110 PM MDT...NATIONAL WEATHER SERVICE SATELLITE IMAGERY INDICATED
A BROAD AREA OF THUNDERSTORMS DEVELOPING OVER THE SOUTHERN
HIGHLANDS.

WIND GUSTS UP TO 40 MPH ALONG WITH BRIEF HEAVY RAIN CAN BE EXPECTED
WITH THESE STORMS THROUGH 300 PM MDT.

LAT...LON 4200 11429 4242 11426 4242 11409 4251 11407
      4254 11394 4263 11394 4272 11312 4328 11218
      4328 11212 4241 11189 4227 11190 4225 11184
      4199 11178 4198 11397
TIME...MOT...LOC 1925Z 107DEG 16KT 4237 11284

HUSTON
Special weather statement, Sep 13, 12:30 PM MST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
130 PM MDT FRI SEP 13 2013

IDZ018-019-031-032-132100-
CLARK ID-BUTTE ID-BLAINE ID-CUSTER ID-
130 PM MDT FRI SEP 13 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CUSTER COUNTY IN CENTRAL IDAHO
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO
  NORTHWESTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  WESTERN CLARK COUNTY IN EASTERN IDAHO

UNTIL 300 PM MDT

AT 122 PM MDT...NATIONAL WEATHER SERVICE SATELLITE IMAGERY INDICATED
A BROAD AREA OF THUNDERSTORMS DEVELOPING ACROSS THE CENTRAL
MOUNTAINS.

WIND GUSTS UP TO 40 MPH ALONG WITH BRIEF HEAVY RAIN CAN BE EXPECTED
WITH THESE STORMS THROUGH 300 PM MDT.

LAT...LON 4433 11530 4467 11468 4460 11449 4488 11422
      4476 11421 4476 11408 4449 11380 4444 11343
      4424 11332 4424 11283 4444 11284 4451 11272
      4449 11230 4346 11366 4366 11417 4349 11456
      4360 11469 4380 11471 4385 11499 4415 11503
TIME...MOT...LOC 1929Z 043DEG 26KT 4392 11475

HUSTON
Special weather statement, Sep 13, 1:29 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
229 PM MDT FRI SEP 13 2013

IDZ031-132200-
BLAINE ID-
229 PM MDT FRI SEP 13 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO

UNTIL 400 PM MDT

AT 222 PM MDT...NATIONAL WEATHER SERVICE SATELLITE IMAGERY INDICATED
A STRONG THUNDERSTORM ABOUT 17 MILES EAST OF SUN VALLEY...MOVING
SOUTHWEST AT 5 TO 15 MPH.

WIND GUSTS UP TO 40 MPH ALONG WITH HEAVY RAIN ARE POSSIBLE WITH THIS
STORM AS IT PUSHES WEST THROUGH THE PIONEER MOUNTAINS TOWARD HAILEY
THROUGH 400 PM MDT.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL BLAINE COUNTY...

LAT...LON 4361 11443 4376 11400 4371 11398 4362 11384
      4361 11384 4336 11418
TIME...MOT...LOC 2028Z 054DEG 3KT 4364 11400

HUSTON
Local storm report, Sep 13, 2:55 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
355 PM MDT FRI SEP 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HEAVY RAIN       1 ESE KETCHUM           43.69N 114.36W
09/13/2013  U0.00 INCH       BLAINE             ID   TRAINED SPOTTER

            HEAVY RAIN OCCURING IN KETCHUM

&&

DPHELPS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Blaine

When
September 13, 4:00 PM MST to 7:00 PM MST
Where
Blaine County, Hailey to 5 mi N of Hailey
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
43.520, -114.320

Rainfall amounts up to 1 inch in one hour caused debris flow in the Timber Gulch area and in the Greenhorn area near Hailey. The rains over the Beaver Creek fire burn scar contributed to the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478270.